Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 92, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 8, 2012, 5:23 PM CST for 5 counties in Mississippi. It was in force for 52 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 8, 2012, 5:23 PM CST (23:23 UTC)
- Expired
- Mar 8, 2012, 6:15 PM CST
- In force
- 52 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Calhoun County, MS, Chickasaw County, MS, Lafayette County, MS, Pontotoc County, MS, Yalobusha County, MS
The radar
The Columbus AFB radar (KGWX), 77 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 5:23 PM CST | TSTM WND DMG | Bruce, MS | TREES DOWN NORTH PART OF CALHOUN COUNTY IN THE BRUCE, BANNER, AND SAREPTA AREAS. PSBL SMALL TORNADO. |
| Mar 8, 5:26 PM CST | TSTM WND DMG | Tula, MS | 50-60 MPH WINDS. STRUCTURE DAMAGE CO RD 149. |
| Mar 8, 5:33 PM CST | TSTM WND DMG | Sarepta, MS | TREES DOWN. |
| Mar 8, 5:44 PM CST | TSTM WND DMG | 5 N Bruce, MS | TREES DOWN NORTH PART OF CALHOUN COUNTY IN THE BRUCE, BANNER, AND SAREPTA AREAS. PSBL SMALL TORNADO. |
| Mar 8, 5:44 PM CST | TSTM WND DMG | Tula, MS | 50-60 MPH WINDS. STRUCTURE DAMAGE CO RD 149 |
| Mar 8, 6:02 PM CST | TSTM WND DMG | Van Vleet, MS | NUMEROUS TREES DOWN ALONG HIGHWAY 32 IN VAN VLEET WITH CARS STRIKING FALLEN TREES. NO INJURIES REPORTED AT THIS TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 799 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 451 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 474 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.2
The text
As transmitted, in the capitals the NWS used until 2016.
178 WUUS54 KMEG 082323 SVRMEG MSC013-017-071-115-161-090015- /O.NEW.KMEG.SV.W.0092.120308T2323Z-120309T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 523 PM CST THU MAR 8 2012 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI... CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI... PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI... SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI... EAST CENTRAL YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI... * UNTIL 615 PM CST * AT 523 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF BANNER...OR 13 MILES SOUTHEAST OF WATER VALLEY...AND MOVING EAST AT 60 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOUSTON... PONTOTOC AND TRACE STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3436 8883 3383 8883 3390 8963 3438 8938 TIME...MOT...LOC 2323Z 271DEG 52KT 3400 8941 $$
2 follow-up statements
306
WWUS54 KMEG 082344
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
544 PM CST THU MAR 8 2012
MSC071-161-082354-
/O.CAN.KMEG.SV.W.0092.000000T0000Z-120309T0015Z/
YALOBUSHA MS-LAFAYETTE MS-
544 PM CST THU MAR 8 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAFAYETTE AND
SOUTHEASTERN YALOBUSHA COUNTIES IS CANCELLED...
AT 544 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3388 8939 3409 8928 3416 8927 3417 8925
3425 8925 3437 8923 3436 8883 3383 8883
TIME...MOT...LOC 2344Z 269DEG 47KT 3434 8902 3415 8908
3410 8898 3390 8901
$$
MSC013-017-115-090015-
/O.CON.KMEG.SV.W.0092.000000T0000Z-120309T0015Z/
PONTOTOC MS-CHICKASAW MS-CALHOUN MS-
544 PM CST THU MAR 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR NORTHEASTERN CALHOUN...CHICKASAW AND PONTOTOC COUNTIES...
AT 544 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BUCHANNAN TO PANNELL TO WALLFIELD TO PYLAND...OR ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF PONTOTOC TO 11 MILES SOUTHWEST OF
PONTOTOC TO 11 MILES SOUTH OF PONTOTOC TO HOUSTON...MOVING EAST AT 55
MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALGOMA...
ECRU...ENDVILLE...FURRS...HOULKA...HOUSTON...NEW HOULKA...OAKLAND...
PITTSBORO...PONTOTOC...PYLAND...RANDOLPH...SHERMAN AND THAXTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3388 8939 3409 8928 3416 8927 3417 8925
3425 8925 3437 8923 3436 8883 3383 8883
TIME...MOT...LOC 2344Z 269DEG 47KT 3434 8902 3415 8908
3410 8898 3390 8901
$$
BORGHOFF762
WWUS54 KMEG 082358
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
558 PM CST THU MAR 8 2012
MSC013-090008-
/O.CAN.KMEG.SV.W.0092.000000T0000Z-120309T0015Z/
CALHOUN MS-
558 PM CST THU MAR 8 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CALHOUN COUNTY IS
CANCELLED...
AT 558 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3386 8913 3435 8902 3436 8883 3383 8883
TIME...MOT...LOC 2358Z 270DEG 43KT 3434 8882 3415 8888
3410 8878 3390 8881
$$
MSC017-115-090015-
/O.CON.KMEG.SV.W.0092.000000T0000Z-120309T0015Z/
PONTOTOC MS-CHICKASAW MS-
558 PM CST THU MAR 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR CHICKASAW AND EASTERN PONTOTOC COUNTIES...
AT 558 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ENDVILLE TO CHIWAPA TO OAKLAND TO BUENA VISTA...OR
ALONG A LINE EXTENDING FROM TRACE STATE PARK TO 8 MILES SOUTH OF
TRACE STATE PARK TO 8 MILES NORTHWEST OF OKOLONA TO 8 MILES EAST OF
HOUSTON...MOVING EAST AT 50 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALGOMA...
ENDVILLE...FURRS...HOULKA...HOUSTON...NEW HOULKA...OAKLAND...
PONTOTOC...PYLAND...SHERMAN...TREBLOC...TROY...CHERRY CREEK AND ROUGH
EDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
CALHOUN COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 3386 8913 3435 8902 3436 8883 3383 8883
TIME...MOT...LOC 2358Z 270DEG 43KT 3434 8882 3415 8888
3410 8878 3390 8881
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:30 PM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Mar 8, 3:30 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 330 PM CST THU MAR 8 2012 .DISCUSSION...20Z SURFACE ANALYSIS PLACES A COLD FRONT FROM SAVANNAH TENNESSEE BACK TOWARDS THE SOUTHERN THIRD OF ARKANSAS. REGIONAL WSR-88D RADAR TRENDS HAVE SHOWN A MAJORITY IF NOT ALL OF THE SHOWER/THUNDERSTORM ACTIVITY BEING LOCATED BEHIND THE COLD FRONT AND ELEVATED IN NATURE DUE TO THE MOSTLY CLOUDY TO CLOUDY SKIES AND SURFACE BASED INSTABILITY NEARLY NON-EXISTENT. SHORT TERM HEAVY RAINFALL POTENTIAL FOR LATE THIS WEEKEND INTO EARLY NEXT WEEK IS THE MAIN CHALLENGE IN THIS AFTERNOON/S FORECAST. .SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...A COLD FRONT WILL CONTINUE TO SLOWLY MOVE THROUGH THE LOWER MISSISSIPPI VALLEY TONIGHT. SHOWERS AND A FEW ELEVATED THUNDERSTORMS WILL CONTINUE ACROSS THE MID SOUTH TONIGHT...ESPECIALLY SOUTH OF I-40. HOWEVER...CONFIDENCE REMAINS LOW WITH RESPECT TO FLOODING/FLASH FLOODING DUE TO CONVECTIVE TRENDS THROUGHOUT TODAY. SHORT TERM MODELS INDICATE SURFACE AND SHORTWAVE UPPER LEVEL RIDGING WILL BRING RAIN FREE WEATHER ACROSS THE MID SOUTH FOR FRIDAY AND SATURDAY. SURFACE AND UPPER LEVEL RIDGING WILL MOVE EAST SATURDAY NIGHT AS AN UPPER LEVEL LOW AND AREA OF LOW PRESSURE MOVE FROM THE SOUTHERN PLAINS INTO THE MIDDLE/UPPER MISSISSIPPI VALLEY FOR SUNDAY INTO MONDAY...BRINGING ADDITIONAL SHOWERS AND THUNDERSTORMS BACK TO THE LOWER MISSISSIPPI VALLEY. LATEST MODEL RUNS INDICATE SOMEWHAT LESS RAINFALL POTENTIAL THAN PREVIOUS MODEL RUNS. DUE TO LOWER CONFIDENCE WILL LET THE CURRENT HYDROLOGIC OUTLOOK /ESF/ EXPIRE THIS AFTERNOON...AND LET EVENING/MIDNIGHT SHIFTS REASSESS FLOODING/FLASH FLOODING POTENTIAL FOR LATE THIS WEEKEND INTO EARLY NEXT WEEK AFTER THE 00Z MODEL RUN ARRIVES. .LONG TERM...(TUESDAY THROUGH THURSDAY)...12Z GFS/ECMWF LONG TERM MODELS INDICATE A SURFACE BOUNDARY WILL REMAIN QUASI-STATIONARY ACROSS THE LOWER MISSISSIPPI VALLEY THROUGH EARLY TO MIDDLE OF NEXT WEEK. THUS...HAVE CARRIED LOW END POPS AND MAY NEED TO RAISE UPWARD ACCORDINGLY IF THIS SCENARIO UNFOLDS. && .AVIATION... 18Z TAF CYCLE A COLD FRONT IS MOVING ACROSS THE MIDSOUTH. IT HAS ALREADY PASSED THROUGH JBR AND SHOULD MOVE THROUGH MEM AND MKL AROUND 19-20Z. WINDS WILL SHIFT ABRUPTLY WITH ITS PASSAGE...FROM THE NORTH AROUND 15 KNOTS WITH GUSTS TO 25-30. HEAVY RAIN AND THUNDERSTORMS WILL ACCOMPANY THE FRONT...LIKELY PRECEDING IT BY AN HOUR OR SO. STEADY RAIN AND POSSIBLY THUNDER WILL CONTINUE FOR SEVERAL HOURS AFTER ITS PASSAGE. VISIBILITY WILL LIKELY BE REDUCED AS LOW AS 1SM AT TIMES IN ASSOCIATION WITH THE HEAVIEST STORMS. CIGS WILL FALL BELOW 1000 FEET AS THE FRONT PASSES...THEN GRADUALLY RISE STARTING 2-3 HOURS AFTER PASSAGE. FROPA NEAR TUP AROUND 01Z. NORTHERLY FLOW WILL CONTINUE OVERNIGHT INTO TOMORROW. CIGS WILL IMPROVE AFTER MIDNIGHT. && .PRELIMINARY POINT TEMPS/POPS... MEM 40 56 38 66 / 100 20 0 10 MKL 39 57 32 66 / 90 10 0 0 JBR 39 57 36 59 / 90 10 0 10 TUP 44 56 35 67 / 100 40 10 0 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Mar 8, 3:31 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 331 PM CST THU MAR 8 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091145- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 331 PM CST THU MAR 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Mar 8, 5:14 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
514 PM CST THU MAR 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM FLASH FLOOD 2 N BONO 35.94N 90.80W
03/08/2012 CRAIGHEAD AR EMERGENCY MNGR
COUNTY ROAD 328 IS IMPASSIBLE.
0459 PM FLOOD 3 S LAKE CITY 35.78N 90.45W
03/08/2012 CRAIGHEAD AR FIRE DEPT/RESCUE
ROAD NEAR COUNTY ROAD 815 AND 816 WASHED AWAY.
&&
TLSThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 4:54 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Panola, Yalobusha | 51 min |
| Mar 8, 5:10 PM CST | Wind Advisory | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 5 hr |
| Mar 8, 5:53 PM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe | 52 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.